Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 30, 2003, 9:11 AM EST for LaGrange County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 9:11 AM EST (14:11 UTC)
- Expired
- Apr 30, 2003, 10:00 AM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS53 KIWX 301411 SVRIWX INC087-301500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 910 AM EST WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAGRANGE COUNTY IN INDIANA * UNTIL 1000 AM EST * AT 910 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LAGRANGE...MOVING EAST AT 35 MPH. SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4156 8523 4155 8548 4172 8562 4174 8523
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:30 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 30, 6:30 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 630 AM EST WED APR 30 2003 12Z TAF DISCUSSION WARM FRONT WILL MOVE NORTH ACROSS CWA TODAY WITH BETTER COVERAGE OF TSTMS NEAR KSBN. FIRST MCS MOVING ACROSS IL INTO NW IN/SW MI THIS MORNING WILL BRUSH KSBN WITH 2ND AREA OVER CNTRL IL FOLLOWING BEHIND. ALSO WEAK SHRTWV THIS AFTERNOON SHOULD FIRE STORMS ACROSS ENTIRE REGION. COLD FRONT WEST OF NRN IN TONIGHT WITH GOOD INSTABILITY AND HARD TO TIME WAVES MOVING THROUGH. WILL KEEP TSTMS INTO EARLY EVENING AND LATE LATER SHIFTS ADD ON FOR OVERNIGHT. PREVIOUS PUBLIC DISCUSSION MODELS INDICATE MCS OVER NE/IA TO MOVE NORTHEAST TODAY...HOWEVER 850-300 FLOW AND NEARBY RADARS INDICATE MORE OF AN EASTERLY MOTION. SHOWER DEVELOPMENT HAS BEEN ON THE INCREASE OVER N/C IL THE PAST FEW HOURS. THUS...WILL HAVE CHANCE OF SHOWERS IN THE FCST WITHOUT TIMING TODAY. THIS AFTERNOON THUNDER CHANCES WILL INCREASE AS A WARM FRONT MOVES FROM SOUTH TO NORTH ACROSS THE CWFA AND A WEAK 500MB SHORTWAVE APPROACHES FORM THE WEST. HAIL POSSIBLE WITH WET BULB ZERO HEIGHTS TO BE AROUND 9000 FEET. COLD FRONT APPROACHES FROM THE WEST TONIGHT AS RIPPLES OF LOW PRESSURE MOVE NORTHEAST ALONG IT. STORMS TO BE WIDESPREAD TO OUR WEST TONIGHT...ESP IA/MO/W IL. AS THESE STORMS MOVE EAST THEY SHOULD ENTER THE CWFA...ESP AFTER MIDNIGHT. COLD FRONT THEN PASSES THROUGH ON THURSDAY WITH SHOWERS AND STORMS LIKELY. THURSDAY NIGHT/FRIDAY SOMEWHAT IN QUESTION. GFS THURSDAY NIGHT PRODUCES A MCS OVER S IL AND MOVES IT NORTHEAST TO NY BY FRIDAY AFTERNOON. ETA HAS NO SUCH FEATURE. GFS LIEKLY SUFFERING FROM ITS CONVECTIVE FEEDBACK PROBLEM SO WILL GO WITH THE ETA...MEANING CHANCE POPS THURSDAY NIGHT WITH BEST CHANCE SOUTHEAST IN THE EVENING AS COLD FRONT SAGS SOUTHWARD. CHANCE FOR PRECIP ON FRIDAY LOOKS MINIMAL AS HIGH PRESSURE BUILDS IN FROM THE NORTH AND RH DECREASES...SO WILL KEEP POPS AT ONLY 30 PERCENT. TEMPS TOUGH TODAY...850 TEMP PROGS SUPPORTING 80 DEGREES IN THE SOUTH IF THERES ENOUGH SUN. WILL COUNT ON CU DEVELOPMENT...DEBRIS CLOUDS...AND SCATTERED PRECIP TO KEEP TEMPS FROM REACHING THEIR FULL POTENTIAL. ALSO...LARGE TEMP DIFFERENCE FROM NORTH OF THE WARM FRONT TO SOUTH. NO CHANGES TO EXTENDED FORECAST. .IWX... IN...NONE. MI...NONE. OH...NONE. 12/RES
Hazardous weather outlook, Apr 30, 5:04 AM EST, 4 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION. SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE. ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND THURSDAY EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:12 PM EST | Severe Thunderstorm Warning | IWX | Adams | 33 min |
| Apr 30, 4:00 PM EST | Severe Thunderstorm Warning | IWX | Starke | 60 min |
| Apr 30, 4:05 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 40 min |
| Apr 30, 4:23 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 67 min |
| Apr 30, 5:15 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 45 min |
| Apr 30, 6:00 PM EST | Severe Thunderstorm Warning | IWX | Noble | 60 min |
| Apr 30, 6:01 PM EST | Severe Thunderstorm Warning | IWX | Noble | 59 min |
| Apr 30, 6:35 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 55 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.